It’s crucial to understand how hearing loss occurs to develop ways to manage it – and eventually prevent it. An aging, noise, or disease-related hearing loss may both be caused by these factors.
It is common for older adults who regularly take medicine to develop hearing loss due to “ototoxic” medication. The majority of cases occur when the drug damages the cochlea, which sets off hearing loss.
Medicines That Cause Hearing Loss
There are several medicines that cause hearing loss. The most common include;
- Aspirin, when taking 8-12 pills daily
- Ibuprofin and Naproxen – Nonsteroidal anti-inflammatory drugs (NSAIDs)
- Antibiotics -specifically Gentamicin, Stretiycin, and Neomycin
- Loop diuretics for high blood pressure treatments – Lasix, Furosemide, and Bumetanide
- Cancer treatment drugs – Cyclophosphamide, Cisplatin, and Bleomycin
Ototoxic Drugs Causing Hearing Loss
Ototoxic drugs are any drugs that have the potential to harm the ear. There are more than 200 of these drugs. Some medications that can damage your hearing include chemotherapy drugs, anti-inflammatory drugs, aspirin, and aminoglycosides.
In contrast to narrow-spectrum antibiotics, aminoglycosides treat a wide variety of bacteria; they target specific microbes rather than targeting a single type of bacterium.
If you are taking more than one of these medicines, notice any new hearing problems and tell your doctor of any changes. If you take two or more of these drugs, be on the lookout for hearing-related side effects.
Symptoms of ototoxicity often begin as ringing in the ears (tinnitus) and vertigo. Once the medicine is stopped, the hearing usually returns to normal. Certain medications can permanently damage the inner ear, which leads to permanent hearing loss despite discontinuing the drug.
It is well known that broad-spectrum antibiotics prevent infection, but they have the drawback of damaging hearing. Babies prescribed these drugs have a six-fold increased risk of developing hearing loss compared to healthy babies.
How Antibiotics Cause Hearing Loss
Aminoglycosides type antibiotics cause mild to profound hearing loss in up to 60% of people who take them. It usually affects high-frequency hearing. When given in higher doses over more extended periods, it can lead to increased hearing loss and eventually cause complete deafness if it affects other ranges of hearing, such as low frequencies.
A recent study found that one protein, TRPV1 in particular, interacts with antibiotics, affecting hearing loss. A mouse strain without the protein TRPV1 exhibited reduced hearing loss when the antibiotic gentamicin was administered.
The researchers advised treating patients with body-wide infections with antibiotics that will not increase the risk of hearing loss when possible. As an alternative, healthcare providers can look out for patients who might need auditory rehabilitation much sooner when aminoglycosides are the only option.
What Can You Do About Drugs That Cause Hearing Loss?
If you are suffering from hearing loss or tinnitus due to medications, there are things you can do.
- Tinnitus and hearing loss can be treated even with medicines if you cannot stop taking irritating medications for tinnitus. Contact our office to learn more about hearing loss treatments.
- The alternative medications you can use for your tinnitus may be better than those that trigger it. However, the benefits of using alternative drugs need to be weighed, as not all can eliminate your tinnitus as well.
- You can also work on a structured daily routine. We have found daily exercise (even 15-20 minutes of walking), healthier reduce stress in your life, reduce caffeine and cigarette intake. And exercise regularly.
- Our hearing instrument specialists can help you determine which device is best suited for you and your hearing needs. From hearing aids to sound generators, there are many options for treating and managing your hearing issues.
- Whenever possible, you should reduce the number of medications that cause tinnitus or hearing to worsen. NSAID painkillers may not be an option, so consult your doctor before making any changes to your medication regimen.
Whatever you decide, it is essential that you have a conversation with your doctor or hearing professional before making any decisions. Medications can be complex, and the medication you may need to save your life could offer side effects that you may need to overlook.
Whatever your hearing issues, it is crucial to turn them into a conversation rather than a unilateral decision. Informing your doctor or audiologist can only help you in the long run, as you will receive more information about your condition and how it can potentially be treated.
If you live in the Las Vegas area, consider using Hearing Associates of Las Vegas for all of your hearing needs. Simply making an appointment for a hearing test could be the difference between finding a path to healthy hearing and your hearing continuing to worsen.